Illinois, 2003Hail and Damaging Winds in Illinois, July 27, 2003
July 27, 2003 · NWS DVN · 12 events in 4 counties and zones
Thunderstorms developed into a line across East Central Iowa and moved quickly east into Northern Illinois, producing mainly wind damage. S.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $271,000
- Crop damage
- $52,000
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed into a line across East Central Iowa and moved quickly east into Northern Illinois, producing mainly wind damage. Across Bureau County Illinois, most of the damage was mainly along and north of U.S. 6. Illinois 89 north and south of Spring Valley was closed with trees across the road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 27, 1:15 AM CST, 8 hours 10 minutes earlier.
Area forecast discussion, Jul 27, 1:15 AM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 AM CDT SUN JUL 27 2003
OVERALL WEATHER PICTURE FOR THE NEXT 18 HOURS WILL CONTINUE TO HINGE
ON THE SLOW MOVING COLD FRONT AND THE WARM MID LEVEL TEMPERATURES
CAPPING CONVECTION ALONG THE FRONT. CAPPING IS WELL ESTABLISHED
THROUGHOUT THE PLAINS AND MID MISSISSIPPI VALLEY EARLY TODAY...AS
NOTED BY WIDESPREAD 14-15C TEMPERATURES AT 700MB ON THE 00Z
ANALYSIS. THE STRONGEST CAPPING IS ACTUALLY BELOW THIS
LAYER...AROUND 850MB WHERE TEMPERATURES ARE IN THE 25 TO 26C RANGE
THROUGHOUT THE AREA. THIS SAID...THE FRONT CONTINUES TO MAKE SLOW
PROGRESS SOUTH THIS MORNING AND COOLER MID LEVEL TEMPERATURES ARE
ARRIVING FROM UPSTREAM. WILL USE A HEAVY NOW CAST INFLUENCE ON THE
FIRST PERIOD TODAY. FOR NOW...UNLESS CONVECTION BREAKS OUT BEFORE
ISSUANCE...WILL KEEP CHANCE POPS GOING...WITH BEST CHANCES IN THE
SOUTH...WHERE THE FRONT WILL PASS A LITTLE CLOSER TO PEAK HEATING.
LATER TONIGHT...HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTH.
THIS SHOULD CONTINUE TO PRESS THE FRONT SOUTH INTO MISSOURI. COOLER
WEATHER WILL BE IN STORE FOR THE EARLY PORTION OF THE WEEK AS
NORTHEAST FLOW AT THE SURFACE BRINGS IN SEASONALLY MILD AIR. BY
WEDNESDAY AFTERNOON...THE FLOW BACKS IN RESPONSE TO THE NEXT
SIGNIFICANT WAVE DROPPING SOUTH THROUGH THE NORTHERN PLAINS. THIS
LOW IS FORECAST TO DEEPEN AND CUT OFF BY THE GFS. THE ETA IS LESS
AMPLIFIED...BUT ALSO DROPS A WAVE SOUTH DURING THE SAME PERIOD.
CURRENT FORECAST CONTAINS A CHANCE OF TSRA WEDNESDAY AND WEDNESDAY
NIGHT. THIS SEEMS TO BE SUPPORTED BY THE LATEST MODEL RUN...AND WILL
NO INTRODUCE ANY CHANGES.
NO SIGNIFICANT CHANGES MADE TO THE REMAINDER OF THE EXTENDED.
DVN...
IA...NONE.
IL...NONE.
MO...NONE.
ERVIN
Hazardous weather outlook, Jul 27, 3:20 AM CST, 6 hours 5 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 AM CDT SUN JUL 27 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA TODAY AS A
COLD FRONT MOVES SOUTH ACROSS THE REGION. SCATTERED THUNDERSTORMS
WILL MOVE SOUTHEAST ACROSS IOWA THIS MORNING. IF THESE STORMS HOLD
TOGETHER...THEY WILL EFFECT MUCH OF EASTERN IOWA AND NORTHWEST
ILLINOIS THROUGH THE LATE MORNING HOURS. THESE STORMS ARE NOT
EXPECTED TO SEVERE. THIS AFTERNOON AND THIS EVENING...ADDITIONAL
THUNDERSTORMS WILL FORM ACROSS SOUTHEAST IOWA AND WEST CENTRAL
ILLINOIS...GENERALLY ALONG AND SOUTH OF HIGHWAY 34. AN ISOLATED
SEVERE STORM WITH LARGE HAIL AND GUSTY WINDS IS POSSIBLE...BUT THE
MAIN THREAT WILL BE BRIEF HEAVY RAIN. LATER TONIGHT... THUNDERSTORMS
OVER WEST CENTRAL ILLINOIS WILL MOVE SOUTH OF THE AREA...ENDING THE
THREAT FOR HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND
WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHEAST IOWA
AND WEST CENTRAL ILLINOIS THIS AFTERNOON AND THIS EVENING.
ERVIN
In the hours before
Local storm report, Jul 27, 9:14 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 AM CDT SUN JUL 27 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1014 AM MUSCATINE IA .25 INCH HAIL
07/27/03 MUSCATINE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Event by event
5 thunderstorm wind, 4 hail, 3 heavy rain. Local standard time, as filed.
Heavy Rain, Rock Island
- When
- July 27, 9:25 AM CST to 10:10 AM CST
- Where
- Rock Island County, Carbon Cliff
- Measured
- 1.5
- Property damage
- $2,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
Heavy Rain, Rock Island
- When
- July 27, 9:35 AM CST to 9:55 AM CST
- Where
- Rock Island County, Moline
- Measured
- 1.2
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
in 20 minutes; street flooding
Thunderstorm Wind, Rock Island
- When
- July 27, 9:35 AM CST to 9:40 AM CST
- Where
- Rock Island County, 5 mi WSW of Andalusia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.400, -90.800
Thunderstorm Wind, Rock Island
- When
- July 27, 9:37 AM CST to 9:42 AM CST
- Where
- Rock Island County, 2 mi E of Port Byron
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Crop damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.617, -90.300
Hail, Rock Island
- When
- July 27, 9:40 AM CST
- Where
- Rock Island County, Rock Is
- Measured
- 0.88 in hail
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.500, -90.583
Cracked windshield on squad car
Thunderstorm Wind, Henry
- When
- July 27, 9:45 AM CST to 9:50 AM CST
- Where
- Henry County, Colona
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.483, -90.350
Trees down in town & on BNSF tracks
Hail, Whiteside
- When
- July 27, 10:18 AM CST to 10:19 AM CST
- Where
- Whiteside County, Morrison
- Measured
- 0.88 in hail
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.817, -89.967
Hail, Henry
- When
- July 27, 10:20 AM CST to 10:22 AM CST
- Where
- Henry County, 5 mi NE of Galva
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.217, -89.983
Thunderstorm Wind, Whiteside
- When
- July 27, 10:25 AM CST to 10:30 AM CST
- Where
- Whiteside County, Prophetstown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.667, -89.933
Thunderstorm Wind, Bureau
- When
- July 27, 10:35 AM CST to 12:00 PM CST
- Where
- Bureau County, Countywide
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $40,000
- Crop damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.383, -89.450
Numerous reports of trees & power lines down
Hail, Whiteside
- When
- July 27, 10:40 AM CST to 10:41 AM CST
- Where
- Whiteside County, Rock Falls
- Measured
- 0.75 in hail
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.767, -89.700
Small tree limbs down in estimated 43 knot (50 mph) winds
Heavy Rain, Whiteside
- When
- July 27, 10:59 AM CST to 11:24 AM CST
- Where
- Whiteside County, Como
- Measured
- 0.8
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
in 25 minutes; roadside ditches full
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Ohio, July 27, 2003$67 million · 5 events
- Tornado and Flash Flooding in Illinois, July 27, 20032 injured · $15 million · F0 · 15 events
- Lightning Strike in Colorado, July 27, 20031 death · 1 injured · 1 event
- Flooding in Ohio, July 27, 2003$900,000 · 4 events
- Damaging Winds in Ohio, July 27, 2003$378,000 · 50 kt wind · 13 events
- Flash Flooding and Flooding in Alaska, July 27 to 31, 2003$400,000 · 6 events
- Flash Flood in Pennsylvania, July 27, 2003$150,000 · 1 event
- Damaging Winds in Ohio, July 27, 2003$60,000 · 60 kt wind · 5 events
- Hail and Damaging Wind in Iowa, July 27, 2003$57,000 · 1 in hail · 2 events
- Flood in Alaska, July 27 to 29, 2003$50,000 · 1 event
- Flash Flood in Ohio, July 27 to 28, 2003$30,000 · 1 event
- Flash Flood in Colorado, July 27, 2003$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369047, 5369048, 5369050, 5369049, 5369051, 5369052, 5369053, 5369054, 5369055, 5369057, 5369056, 5369058.